Texas, 2007Hail in Texas, March 21, 2007
March 21, 2007 · NWS MAF · 2 events in 2 counties and zones
A dryline set up in west Texas and southeastern New Mexico. Thunderstorms formed along this dryline and became severe as the afternoon wore on.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline set up in west Texas and southeastern New Mexico. Thunderstorms formed along this dryline and became severe as the afternoon wore on. Main threat was large hail, the largest reported being nickel size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 1:10 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Mar 21, 1:10 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED MAR 21 2007
.SHORT TERM...
A PLUME OF SUBTROPICAL MOISTURE...ALONG WITH A SHORTWAVE TROUGH
EMBEDDED IN SAME...WILL RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE FORECAST AREA OVERNIGHT. AT
21/18Z...A SURFACE TROUGH/DRYLINE EXTENDED NORTH/SOUTH OVER EASTERN
NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. DEWPOINTS IN THE
MID TO UPPER 50S ENCOMPASSED THE EASTERN THIRD OF THE CWA...WHILE
LOW TO MID 20 DEWPOINTS PREVAILED ON THE WESTERN FRINGE OF THE CWA.
BEGINNING TO SEE CUMULUS FORM OVER PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...DAVIS/GLASS MOUNTAINS...AND MARFA PLATEAU THIS
AFTERNOON. THERE IS A CAP OVER THE AREA...BUT THIS SHOULD BEGIN TO
ERODE AS THE AFOREMENTIONED SHORTWAVE TROUGH CONTINUES EAST/
NORTHEASTWARD INTO THE AREA THIS EVENING. THINK THUNDERSTORMS WILL
DEVELOP IN AND NEAR THE UPPER TRANS PECOS...IF NOT OVER THE BIG BEND
REGION...BY LATE AFTERNOON/EARLY EVENING AS DRYLINE MOVES BACK TO
THE WEST AND MID LEVEL LIFT INCREASES. CAPE VALUES NEARING 1000
J/KG...H7 TO H5 LAPSE RATES AROUND 7.5 C/KM...A 100+ KT H25 JET
MOVING INTO THE AREA...AND 0 TO 6 KM BULK SHEAR VECTORS OF AT LEAST
40 KT WILL PROBABLY YIELD SOME SEVERE STORMS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. WILL MENTION THIS IN THE
HWO AS A WIDESPREAD SEVERE EVENT IS NOT EXPECTED.
THINK THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT AS A
H85 LOW LEVEL JET INCREASES OVER THE AREA. THEREFORE...HAVE
INCREASED POPS OVERNIGHT. MIN TEMPERATURES WILL NOT BE VERY LOW AS
DEWPOINTS LOOK TO BE MAINLY IN THE 50S BY DAYBREAK THURSDAY.
BESIDES...CLOUD COVER WILL BE PRETTY EXTENSIVE.
.LONG TERM...
THE UPPER LEVEL TROUGH IS STRETCHING ACROSS THE WESTERN CONUS WITH
RIDGING ACROSS THE EASTERN CONUS. THE UPPER LEVEL TROUGH WILL
DEVELOP INTO A CUTOFF LOW THAT WILL FALL SOUTH TO JUST WEST OF BAJA
BEFORE MOVING NORTHEAST UP THROUGH NEW MEXICO AND INTO COLORADO BY
THIS WEEKEND. CIRCULATION AROUND THE TROUGH/CUTOFF LOW WILL PULL
MID AND UPPER LEVEL MOISTURE FROM THE PACIFIC INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. EARLY NEXT WEEK THE CUT OFF LOW WILL DROP
THROUGH THE SOUTHEAST INTO THE GULF OF MEXICO AS ANOTHER TROUGH
FORMS OFF THE WEST COAST.
MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE PRECIPITATION
CONCERNS AND SEVERE WEATHER POTENTIAL THROUGH THE WEEKEND. STARTING
WITH THE PROS FOR BOTH PRECIPITATION AND SEVERE WEATHER...PROGGED
PRECIPITABLE WATER VALUES ARE THREE TO FOUR TIMES NORMAL VALUES OVER
THE NEXT TWO DAYS. WITH THE MID TO UPPER LEVEL MOISTURE FLOWING
INTO THE AREA...EXPECT THIS TO BE AN ACCURATE PREDICTION. MULTIPLE
SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL FLOW AHEAD OF THE
STORM SYSTEM PROVIDING SUBSTANTIAL LIFT ACROSS MUCH OF THE WARNING
AREA. MID-LEVEL LAPSE RATES APPROACHING 8 DEGREES/KM AND LI/S
APPROACHING NEGATIVE 6 INDICATE INSTABILITY ACROSS MUCH OF THE
AREA...ESPECIALLY IN EASTERN ZONES...ON THURSDAY. LOOKING AT
CURRENT MODEL PROGS...THE MID-LEVEL LAPSE RATES AND THE LI/S ARE
MORE FAVORABLE FOR SEVERE WEATHER ON THURSDAY THAN ON FRIDAY.
SBCAPE IS ABOUT THE SAME BOTH DAYS. THE SPC HAS THE AREA
HIGHLIGHTED IN THEIR CURRENT SEVERE WEATHER OUTLOOKS FOR BOTH DAYS.
NOW...THE NEGATIVES FOR THIS MAINLY REVOLVE AROUND THE UNCERTAINTY
SURROUNDING THE MOVEMENT OF THE UPPER LEVEL LOW. HOWEVER...UNLESS
THERE ARE DRAMATIC CHANGES OF THE TRACK OF THE LOW...RAIN AT LEAST
AND POSSIBLY SEVERE WEATHER WILL LIKELY OCCUR SOMEWHERE IN OUR CWA.
SMALL CHANGES IN THE TRACK WILL SIMPLY ADJUST THE GENERAL AREA OF
PRECIPITATION.
GIVEN THE SLIGHT UNCERTAINTY IN THE FORECAST...WILL LIMIT MENTION OF
SEVERE WEATHER...HEAVY RAIN...AND FLASH FLOODING POTENTIAL TO THIS
AFTERNOON/S ISSUANCE OF THE HWO. LATER SHIFTS MAY CONSIDER ADDING
SEVERE AND HEAVY RAIN WORDING TO THE ZONES AND ISSUING A FLASH FLOOD
WATCH AS THINGS BEGIN TO COME TOGETHER.
BEYOND SUNDAY...WILL EITHER LEAVE CURRENT GRIDS OR POPULATE WITH THE
MOST RECENT RUN OF THE GFS. A QUICK GLANCE AT MODELS AND GUIDANCE
INDICATES TEMPERATURES SLIGHTLY ABOVE NORMAL WITH A POSSIBILITY OF
ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 72 59 70 / 40 70 60 50
CARLSBAD NM 54 70 56 69 / 40 40 50 60
DRYDEN TX 62 71 62 71 / 20 50 50 60
FORT STOCKTON TX 59 72 61 72 / 30 50 60 50
GUADALUPE PASS TX 50 67 52 65 / 30 30 40 40
HOBBS NM 55 67 58 68 / 50 50 50 70
MARFA TX 50 71 51 67 / 30 40 50 50
MIDLAND INTL AIRPORT TX 59 70 58 70 / 40 70 60 50
ODESSA TX 60 71 59 71 / 40 70 60 50
WINK TX 60 73 60 75 / 50 60 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
67/74
Hazardous weather outlook, Mar 21, 12:55 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT WED MAR 21 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
155 PM CDT WED MAR 21 2007 /1255 PM MDT WED MAR 21 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
BY LATE AFTERNOON INTO EARLY THIS EVENING...GENERALLY OVER THE
DAVIS/GLASS MOUNTAINS...STOCKTON PLATEAU...AND UPPER TRANS PECOS.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
ADDITIONAL THUNDERSTORMS WILL DEVELOP OVERNIGHT AND SPREAD INTO
PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS...PERMIAN BASIN...
AND WESTERN LOW ROLLING PLAINS. AN ISOLATED STORM OR TWO COULD
STILL BECOME SEVERE...BUT STRONGER STORMS WILL BE MORE ISOLATED
DURING THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL ALSO WILL BE
POSSIBLE WITH ANY OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE LIKELY THURSDAY THROUGH SATURDAY WITH
MULTIPLE RAIN EVENTS POSSIBLE. SEVERE WEATHER ALSO WILL BE
POSSIBLE THURSDAY AFTERNOON AND FRIDAY. HEAVY RAIN WILL BE A
CONCERN THROUGH SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS ASSOCIATED WITH ANY SEVERE THUNDERSTORM. THE
THREAT OF FLOODING AND SEVERE WEATHER DECREASES SATURDAY. SUNDAY
AND BEYOND...HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LAMESA TO FORT STOCKTON LINE.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 21, 4:53 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT WED MAR 21 2007
TXZ058-067-075-220000-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
553 PM CDT WED MAR 21 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WARD...EAST CENTRAL
REEVES AND NORTHWESTERN PECOS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF COYANOSA AT 553 PM
CDT...MOVING NORTHEAST AT 15 MPH.
STORM INTENSITY IS INCREASING...AND HAIL...STRONG WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE PROBABLE.
PEOPLE IN CENTRAL WARD...EAST CENTRAL REEVES AND NORTHWESTERN PECOS
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Mar 21, 5:08 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED MAR 21 2007
TXZ075-220015-
PECOS-
608 PM CDT WED MAR 21 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT
608 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT
MOTORISTS ON INTERSTATE 10 WEST OF FORT STOCKTON...U.S. HIGHWAY 67
AND U.S. HIGHWAY 285 NORTHWEST OF FORT STOCKTON.
STORM INTENSITY IS INCREASING...AND HAIL...STRONG WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN ARE PROBABLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Hail, Ward
- When
- March 21, 5:33 PM CST to 5:50 PM CST
- Where
- Ward County, 8 mi NW of Grandfalls to Grandfalls
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.412, -102.966
The Ward County Sheriff's Office reported penny to nickel size hail falling at the intersection of Farm to Market Roads 1219 and 1776. This hail fell in a swath from this intersection southeast to Grandfalls.
Hail, Pecos
- When
- March 21, 11:45 PM CST
- Where
- Pecos County, 1 mi S of Ft Stockton
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.866, -102.870
A NWS rainfall observer reported pea to nickel size hail falling one mile south of Fort Stockton between U.S. Highways 285 and 385.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, March 21 to 22, 2007$332,000 · EF0 · 20 events
- Hail in Iowa, March 21, 2007$100,000 · 1.75 in hail · 16 events
- Flash Flood and Flooding in Illinois, March 21 to 22, 2007$50,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Nebraska, March 21, 2007$5,000 · 3 in hail · 30 events
- Hail in Wisconsin, March 21, 20071 in hail · 27 events
- Hail in Washington, March 21, 20073 injured · 0.25 in hail · 1 event
- Hail in Minnesota, March 21, 20071.25 in hail · 6 events
- Hail in Iowa, March 21, 20071 in hail · 6 events
- Hail and Damaging Wind in Missouri, March 21 to 22, 2007$3,000 · 2 in hail · 6 events
- Hail in Wisconsin, March 21, 20071 in hail · 4 events
- Flooding in Indiana, March 21 to 25, 20073 events
- Hail in Texas, March 21, 20071.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15243, 15242.